Avoiding concurrent opioid and benzodiazepine use could prevent one in six opioid overdoses
Avoiding concurrent opioid and benzodiazepine use could prevent one in six opioid overdoses, according to US research.
In their study of health insurance data from more than 300,000 people on at least one opioid, the authors found the chance of an emergency department visit or inpatient admission for opioid overdose doubled in those taking benzodiazepines as well.
The proportion of opioid users also taking a benzodiazepine increased by 80% between 2001 and 2013 in the US, the authors said.
And if patients stopped taking the medications concurrently, there would be a 15% reduction in the number of opioid-related emergency room visits, they found.
Experts say the US findings echo trends in Australia.
“We frequently see combination benzodiazepine/opiate overdose in the emergency department, and they have a synergy with each other that renders them far, far more dangerous than any individual one alone,” Dr David Caldicott, a Canberra-based emergency medicine specialist, said.
As well as the need for caution in prescribing these drugs, these findings also emphasised the importance of deprescribing, he said.
The elderly were particularly likely to be affected, he told The Medical Republic.
Not only did the elderly have a greater number of medical conditions where these drugs were perceived to be useful, they were also less physiologically able to tolerate the effects of combining them, Dr Caldicott said.
A lot of ageing patients were also on other medications for different conditions, such as hypertension. So where a young, healthy person’s body might be able to compensate by increasing cardiac output or blood pressure, these other medications further limited the ability of an elderly person to mount a physiological response, he said.
“So it’s the triple whammy,” Dr Caldicott said.
While this particular trial focused on overdose, combined opioids and benzodiazepines could manifest in the community in ways, such as car crashes, poor financial decisions, or falls, he said.
In this study, the rate of coprescribing among opioid users increased from 9% to 17% between 2001 and 2013.
The authors said that nearly one in three fatal “opioid” overdoses also involved benzodiazepines.
Because the risk of overdose was similar for benzodiazepine users regardless of its combination with either intermittent opioid use or chronic opioid use, the authors cautioned against prescribing of both, even in non-chronic settings.
Associate Professor Darren Roberts, consultant physician in clinical toxicology at St Vincent’s Hospital Sydney, said changes to the type and potency of these drugs, such as the increasing use of long-acting benzodiazepines and stronger opioids, might exacerbate the danger of using the medications concurrently.
Of course, this research shouldn’t encourage people to cease taking the medications cold-turkey, Professor Roberts warned.
BMJ 2017; online 14 March